Texas, 2010Flash Flood and Lightning Strike in Texas, April 15, 2010
April 15, 2010 · NWS CRP · 2 events in 1 county or zone
Large scale lift, associated with the approach of an upper level trough , and deep easterly low to mid level convergence produced an area of strong showers and thunderstorms across most of Duval County during the late afternoon and evening of the 15th Thursday afternoon. |A mid level circulation from the Duval County storms drifted northward Thursday night and redeveloped strong showers and…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Large scale lift, associated with the approach of an upper level trough , and deep easterly low to mid level convergence produced an area of strong showers and thunderstorms across most of Duval County during the late afternoon and evening of the 15th Thursday afternoon. Rainfall estimates over Duval County ranged from 3 to 6 inches, and flash flooding was reported in much of the southern half of the county.|A mid level circulation from the Duval County storms drifted northward Thursday night and redeveloped strong showers and thunderstorms further north into McMullen County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Apr 15, 2:24 PM CST, 3 hours 36 minutes earlier.
Area forecast discussion, Apr 15, 2:24 PM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
324 PM CDT THU APR 15 2010
.SHORT TERM (TONIGHT THROUGH FRIDAY)...LAPS ANALYSIS AT 20Z
INDICATED CAPES AROUND 2500 J/KG LOCATED JUST SOUTH OF THE CRP CWA
THIS AFTERNOON. FURTHERMORE...MSAS ANALYZED A SURFACE MOISTURE
CONVERGENCE BOUNDARY ACROSS THE BRUSH COUNTRY. THIS IS THE AREA
WHERE CONVECTION IS CURRENTLY DEVELOPING AND MOVING NORTH. THE
CONVERGENCE AXIS IS EXPECTED TO REMAIN ACROSS THE BRUSH COUNTRY
THIS EVENING...THEN WEAKEN AFTER MIDNIGHT WITH ONLY SCATTERED
SHOWERS EXPECTED AREAWIDE. OTHERWISE...AN OVERALL MOIST AND
CONDITIONALLY UNSTABLE ATMOSPHERE WILL REMAIN ACROSS SOUTH TEXAS
THROUGH THE PERIOD. THE MAIN ISSUE WILL BE THE TIMING AND STRENGTH
OF SHORTWAVES MOVING ACROSS THE REGION IN THE WEAK FLOW ALOFT.
MODELS CONTINUE TO STRUGGLE WITH THE OVERALL UPPER PATTERN THROUGH
THE SHORT TERM DUE TO LACKING UPPER DYNAMICS. THE LATEST RUNS OF
THE NAM/GFS/ECMWF/GEM DIFFER WITH RESPECT TO THE POSITION OF A
WEAK UPPER TROUGH AXIS THROUGH FRIDAY. HOWEVER...THE NAM/ECMWF
INDICATE WEAK 700MB-300MB Q-VECTOR CONVERGENCE MOVING ACROSS THE
AREA INTO THE EASTERN CWA FRIDAY AFTERNOON WHEREAS THE GFS KEEPS
THE HIGHEST DEEP LAYER Q-VECTOR CONVERGENCE ACROSS THE BRUSH
COUNTRY. THE CURRENT THINKING IS THAT THE WEAK TROUGH AXIS WILL
GRADUALLY MOVE ACROSS THE FORECAST AREA TOMORROW...PLACING THE
GREATEST LIFT AND PRECIP CHANCES ACROSS THE EASTERN CWA (PER
ECMWF/NAM SOLUTIONS). AS A RESULT...FORECASTED SCATTERED SHOWERS
AREAWIDE FRIDAY MORNING BECOMING NUMEROUS WITH ISOLATED THUNDER
ACROSS THE COASTAL PLAINS BY THE AFTERNOON HOURS. GENERALLY
FOLLOWED A PERSISTENCE TEMPERATURE FORECAST.
&&
.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...IN A REGIME THAT IS
DOMINATED BY THE MESOSCALE...FORECAST BECOMES DIFFICULT IN TIMING
OF WEAK UPPER LEVEL SHORT WAVE TROUGHS THAT INTERACT WITH THE
DEEP MOISTURE OVER THE AREA FOR THE WEEKEND. FOR NOW...WILL LEAN
TOWARD THE MORE CONSISTENT ECMWF/CAN MODELS WITH RESPECT TO RAIN
CHANCES FRIDAY NIGHT THROUGH SUNDAY. GFS APPEARS TO MOVE MOISTURE
TOO FAR TO THE EAST WITH CONVECTIVE FEEDBACK PROBLEMS WHILE THE
NAM CONTINUES TO DRY THE LOW LEVELS OF THE ATMOSPHERE FROM THE
NORTHEAST. MOST MODELS SHOW THE LOW LEVEL MOISTURE AXIS REMAINING
OVER THE BRUSH COUNTRY FRIDAY NIGHT THROUGH SATURDAY NIGHT. THE
CAN/ECMWF SHOW THE MID/UPPER LEVEL TROUGH AXIS IN THIS REGION
AS WELL. SO WILL SHOW HIGHER POPS IN THIS REGION FRIDAY NIGHT
AND SATURDAY. DID NOT GO WITH LIKELY POPS DUE TO MESOSCALE
UNCERTAINTIES AT THIS TIME...BUT HIGH END CHANCE POPS. EXPECT
SOME DRIER AIR WILL FILTER INTO THE REGION FROM THE NORTHEAST
SUNDAY AS MODELS INDICATE A WEAK FRONTAL BOUNDARY SAGGING INTO
THE AREA AS HIGH PRESSURE BUILDS DOWN THROUGH THE CENTRAL PLAINS.
COULD BE A CLOUDY AND COOL WITH LIGHT STRATIFORM PRECIP ON SUNDAY.
THE NEXT SHORT WAVE TROUGH WILL MOVE THROUGH NORTHERN MEXICO ON
MONDAY. COULD SEE THE POTENTIAL FOR MCS TO DEVELOP MONDAY NIGHT
AS MOISTURE RETURNS ALONG RIO GRANDE AND STRONG UPPER LEVEL
DIVERGENCE FIELD MOVES ACROSS. ECMWF/CAN MOVE THE SHORT WAVE
TROUGH ACROSS THE REGION ON TUESDAY AND WENT WITH CHANCE POPS
ACROSS THE AREA. NEXT STRONG UPPER TROUGH WILL BE MOVING INTO
CALIFORNIA TUESDAY WITH A DEEP LOW OVER THE DESERT SOUTHWEST
BY WEDNESDAY. RETURN FLOW WILL BE INCREASING WEDNESDAY INTO
THURSDAY WITH A SLIGHT CHANCE FOR CONVECTION DEVELOPING OVER
THE BRUSH COUNTRY BY WEDNESDAY AND THEN INTO THE COASTAL
PLAINS BY THURSDAY.
&&
.MARINE...SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE OVER THE
GULF DUE TO SEAS 6 TO 8 FEET. WINDS SHOULD STAY JUST SHY OF SCA
CRITERION...WITH SPEEDS UP TO 18-19 KNOTS EXPECTED TO PERSIST OVER
THE MARINE ZONES.
&&
.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI 69 76 66 76 63 / 50 70 50 50 30
VICTORIA 67 76 63 77 58 / 40 70 40 40 20
LAREDO 69 83 66 79 63 / 70 50 40 50 40
ALICE 69 78 66 78 63 / 60 70 50 50 30
ROCKPORT 69 75 66 76 64 / 40 70 50 40 20
COTULLA 67 78 64 77 58 / 70 50 50 50 30
KINGSVILLE 71 80 67 77 63 / 50 70 50 50 30
NAVY CORPUS 70 76 68 76 65 / 50 70 50 50 30
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 11 AM CDT FRIDAY FOR THE FOLLOWING
ZONES: COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT
20 NM...COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP
CHANNEL OUT 20 NM...WATERS FROM BAFFIN BAY TO PORT ARANSAS
FROM 20 TO 60 NM...WATERS FROM PORT ARANSAS TO MATAGORDA
SHIP CHANNEL FROM 20 TO 60 NM.
&&
TM/95...SHORT TERM
TMT/89...LONG TERMHazardous weather outlook, Apr 15, 2:50 AM CST, 15 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
350 AM CDT THU APR 15 2010
GMZ230-235-250-255-270-275-TXZ229>234-239>247-160900-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
350 AM CDT THU APR 15 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS SOUTH TEXAS TODAY AS AN UPPER LEVEL DISTURBANCE MOVES INTO
THE AREA FROM THE WEST. HEAVY RAIN IS THE MAIN THREAT FROM THIS
SYSTEM. LOCALIZED FLOODING MAY BE POSSIBLE...ESPECIALLY ACROSS THE
WESTERN COASTAL BEND TOWARDS THE RIO GRANDE...WHERE ISOLATED 2 TO
4 INCH AMOUNTS ARE POSSIBLE. A FEW STRONG STORMS WITH WIND GUSTS
TO AROUND 40 MPH AND SMALL HAIL ARE ALSO POSSIBLE.
SMALL CRAFT ADVISORIES ARE IN EFFECT FOR THE MIDDLE TEXAS COASTAL
WATERS DUE TO A MODERATE TO STRONG ONSHORE FLOW AND SEAS 5 TO 8 FEET.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND.
WHILE ORGANIZED SEVERE WEATHER IS NOT EXPECTED...THERE WILL BE THE
POSSIBILITY OF A FEW STRONG STORMS EACH DAY MAINLY NORTH AND WEST OF
HIGHWAY 77. SOME OF THESE STORMS MAY CONTAIN GUSTY WINDS UP TO 40
MPH AND SMALL HAIL. HOWEVER THE MAIN THREAT WILL BE CONTINUED RAIN
OVER PROGRESSIVELY WETTER GROUND...WHICH COULD PRODUCE ISOLATED
FLOODING. RAINFALL AMOUNTS BETWEEN 1 AND 3 INCHES WITH ISOLATED
AMOUNTS OVER 5 INCHES WILL BE POSSIBLE THROUGH THE WEEKEND.
SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE OVER THE NEARSHORE AND
OFFSHORE WATERS ON FRIDAY AND SATURDAY DUE TO A MODERATE TO STRONG
EASTERLY FLOW AND HIGH SWELLS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
TE/GW
In the hours before
Special weather statement, Apr 15, 4:51 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
551 PM CDT THU APR 15 2010
TXZ240-152345-
DUVAL-
551 PM CDT THU APR 15 2010
...STRONG THUNDERSTORMS WERE AFFECTING WESTERN DUVAL COUNTY...
AT 547 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
TWO STRONG THUNDERSTORMS ACROSS WESTERN DUVAL COUNTY 7 TO 14 MILES
NORTHWEST OF REALITOS...OR AROUND 16 MILES WEST OF
BENAVIDES...MOVING NORTH AT 20 MPH.
PEA SIZE HAIL AND WINDS TO AROUND 40 MPH ARE EXPECTED WITH THESE
STORMS. IN ADDITION...THESE STORMS ARE DROPPING VERY HEAVY RAINFALL
WITH RADAR ESTIMATES UP TO 3 INCHES PER HOUR.
AK
Lightning, Duval
- When
- April 15, 6:00 PM CST
- Where
- Duval County, 2.45 mi S of Freer
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 27.845, -98.617
Lightning struck an oil storage facility, causing an explosion and fire, along highway 16 just south of Freer.
Flash Flood, Duval
- When
- April 15, 6:04 PM CST to 8:45 PM CST
- Where
- Duval County, 15.09 mi NW of Realitos to 7.7 mi WNW of Benavides
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 27.621, -98.683
Several spots along HWY 16, between Freer and Hebbronville, were flooded, including 3 feet of flowing water over HWY 16 roughly 18 miles south of Freer. Highway 16 was closed for much of the night. In addition, flooding was reported along FM 2295, between Benavides and HWY 16, and it was also closed.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, April 15 to 17, 20101 death · $50,000 · 20 events
- Flooding and Heavy Rain in Texas, April 15 to 18, 2010$475,000 · 13 events
- Flash Flood in Kansas, April 15, 2010$25,000 · 1 event
- Frost and Freeze in New York, April 15, 201012 events
- Frost and Freeze in Connecticut, April 15, 20102 events
- Blizzard in Alaska, April 15 to 16, 20102 events
- Marine Thunderstorm Wind in Lake Michigan, April 15, 20101 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225717, 224781.